The U.S. Food and Drug Administration (FDA) on July 10 ordered that stronger safety warnings be added to a powerful and potentially dangerous class of antibiotics called fluoroquinolones.
The new warnings will inform patients about the drugs’ potential to cause dangerous drops in blood sugar and neurological side effects, including delirium and memory problems.
The following drugs are all fluoroquinolone medications. There are more than 60 generic versions of fluoroquinolones.
- Levofloxacin (Levaquin)
- Ciprofloxacin (Cipro)
- Ciprofloxacin extended-release tablets
- Moxifloxacin (Avelox)
- Gemifloxacin (Factive)
- Delafloxacin (Baxdela)
Read: 3 Drugs That Made the Pharmaceutical Industry Millions Despite Deadly Risks
Edward Cox, M.D., director of the Office of Antimicrobial Products in the FDA’s Center for Drug Evaluation and Research, said in an FDA news release:
“The use of fluoroquinolones has a place in the treatment of serious bacterial infections — such as certain types of bacterial pneumonia — where the benefits of these drugs outweigh the risks, and they should remain available as a therapeutic option.
The FDA remains committed to keeping the risk information about these products current and comprehensive to ensure that healthcare providers and patients consider the risks and benefits of fluoroquinolones and make an informed decision about their use.”
The agency said it was requiring the new warnings based on “a comprehensive review of the FDA’s adverse event reports and case reports published in medical literature.”
A Slew of Side Effects
Fluoroquinolones are associated with a slew of mental health side effects, including:
- Disturbances in attention
- Memory impairment
The new warnings will require that these side effects be listed separately from other central nervous system side effects and be consistent across the labeling of the fluoroquinolone class, the FDA said in the news release.
Follow-Up: Exposing Fluoroquinolone Antibiotics, Plus 7 Solutions
The agency goes on to say in the release that the recent review “found instances of hypoglycemic coma” after patients took fluoroquinolones. The new warnings will also make mention of this risk.
One of Many Warnings
The FDA first required a Boxed Warning on fluoroquinolone drugs in July 2008 for the increased risk of tendinitis and tendon rupture.
In February 2011, the agency required an additional Boxed Warning for the drugs highlighting the elevated risk of worsening symptoms for patients with myasthenia gravis, a condition caused by a breakdown in the normal communication between nerves and muscles that causes weakness and rapid fatigue in the muscles, according to the Mayo Clinic.
Then, in August 2013, yet another Boxed Warning was added to the drugs due to “the potential for irreversible peripheral neuropathy.”
Most recently, the FDA enhanced warnings in 2016 about the link between fluoroquinolones and disabling and potentially permanent side effects involving tendons, muscles, joints, nerves, and the central nervous system.
The agency concluded that the risks associated with the drugs outweighed the benefits when using them to treat acute bacterial sinusitis, acute bacterial exacerbation of chronic bronchitis, and uncomplicated urinary tract infections. Fluoroquinolones should only be used to treat those illnesses if no alternative treatment options existed.